Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 91, NWS Midland/Odessa, TX

September 24, 2008Presidio County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 24, 2008, 3:32 PM CDT for Presidio County, Texas. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2008, 3:32 PM CDT (20:32 UTC)
Expired
Sep 25, 2008, 9:30 AM CDT
In force
18 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Major

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.5 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2008-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 773 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2008-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
773 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-82 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 242032
FFWMAF
TXC377-250230-
/O.NEW.KMAF.FF.W.0091.080924T2032Z-080925T0230Z/
/00000.3.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
332 PM CDT WED SEP 24 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE RIO CONCHOS IN...
  PRESIDIO COUNTY IN WEST TEXAS.

* UNTIL 930 PM CDT

* AT 330 PM CDT...A DAM FLOODGATE RELEASE ALONG THE RIO CONCHOS IN 
  MEXICO CONTINUES TO AFFECT THE US LEVEES AT PRESIDIO. RELEASES 
  CONTINUE TO DECREASE...HOWEVER ELEVATED RIVER LEVELS WILL CONTINUE
  THROUGH THE LEVEE SYSTEM.

* THE NEAREST DOWNSTREAM TOWN IS PRESIDIO...LOCATED ALONG THE LEVEES.
  THE COMMUNITY OF REDFORD IS APPROXIMATELY 16 MILES DOWNSTREAM OF
  THE LEVEE SYSTEM AND IS ALSO IN IMMINENT DANGER. IF YOU ARE IN THE
  LOW LYING AREAS NEAR OR BELOW THE LEVEES YOU SHOULD MOVE TO HIGHER
  GROUND IMMEDIATELY. FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR
  LOCAL EMERGENCY OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED
  ROADWAYS.

LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
      2952 10436 2957 10442 2967 10431 2948 10405
      2938 10415

$$
2 follow-up statements
000 
WGUS54 KMAF 250224
FFWMAF
TXC377-250830-
/O.EXT.KMAF.FF.W.0091.000000T0000Z-080925T0830Z/
/00000.U.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
924 PM CDT WED SEP 24 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS EXTENDED THE

* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE RIO CONCHOS IN...
  PRESIDIO COUNTY IN WEST TEXAS.

* UNTIL 330 AM CDT THURSDAY

* AT 920 PM CDT...A DAM FLOODGATE RELEASE ALONG THE RIO CONCHOS IN 
  MEXICO CONTINUES TO AFFECT THE LEVEES ON THE RIO GRANDE AT PRESIDIO.  
  RELEASES CONTINUE TO DECREASE...HOWEVER ELEVATED RIVER LEVELS WILL 
  CONTINUE THROUGH THE LEVEE SYSTEM.

* THE NEAREST DOWNSTREAM TOWN FROM THE CONFLUENCE OF THE RIO CONCHOS 
  AND RIO GRANDE LOCATED ALONG THE LEVEES IS PRESIDIO.  THE COMMUNITY 
  OF REDFORD IS APPROXIMATELY 16 MILES DOWNSTREAM OF THE LEVEE SYSTEM 
  AND IS ALSO IN IMMINENT DANGER.  IF YOU ARE IN LOW LYING AREAS NEAR 
  OR BELOW THE LEVEES YOU SHOULD MOVE TO HIGHER GROUND IMMEDIATELY. 
  FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR LOCAL EMERGENCY 
  OFFICIALS.  DO NOT ATTEMPT TO DRIVE ACROSS FLOODED ROADWAYS.

LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
      2952 10436 2957 10442 2967 10431 2948 10405
      2938 10415

$$
000 
WGUS54 KMAF 250823
FFWMAF
TXC377-251430-
/O.EXT.KMAF.FF.W.0091.000000T0000Z-080925T1430Z/
/00000.U.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
323 AM CDT THU SEP 25 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS EXTENDED THE

* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE RIO CONCHOS IN...
  PRESIDIO COUNTY IN WEST TEXAS.

* UNTIL 930 AM CDT

* AT 319 AM CDT...A DAM FLOODGATE RELEASE ALONG THE RIO CONCHOS IN 
  MEXICO CONTINUES TO AFFECT THE LEVEES ON THE RIO GRANDE AT PRESIDIO.  
  RELEASES CONTINUE TO DECREASE...HOWEVER ELEVATED RIVER LEVELS WILL 
  CONTINUE THROUGH THE LEVEE SYSTEM.

* THE NEAREST DOWNSTREAM TOWN IS PRESIDIO...LOCATED ALONG THE LEVEES.
  THE COMMUNITY OF REDFORD IS APPROXIMATELY 16 MILES DOWNSTREAM OF
  THE LEVEE SYSTEM AND IS ALSO IN IMMINENT DANGER. IF YOU ARE IN THE
  LOW LYING AREAS NEAR OR BELOW THE LEVEES YOU SHOULD MOVE TO HIGHER
  GROUND IMMEDIATELY. FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR
  LOCAL EMERGENCY OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED
  ROADWAYS.

LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
      2952 10436 2957 10442 2967 10431 2948 10405
      2938 10415

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 2:19 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 24, 2:19 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
219 PM CDT WED SEP 24 2008

.DISCUSSION...
12Z KMAF SOUNDING GENERALY SHOWS BACKING WINDS THRU 4H TO NE-E
INDICATING CIRCULATION ASSOCD WITH SUBTROPICAL RIDGE AS DEVELOPED
EWD FROM YESTERDAY. NAM INDICATES POCKET OF NEG 85H BASED LI/S ACRS
NRN CWFA WHERE BETTER SFC DWPNTS ARE FOUND...LR/S ARE POOR THOUGH.
STILL ENUF SB INSTABILITY PER RADAR FOR ISOLATED SHRA/TSRA AND
WILL INCLUDE ISOLD POPS NE AND S-SW INTO THE EVENING. DWPNTS
PROBABLY A LITTLE LOWER TMW MORNING THAN THIS MORNING AND
OVERNIGHT TEMPS SHOULD BE ABLE TO FALL TO N60 AGAIN. VERY POOR 7H-
5H LR/S THUR WILL LIMIT INSTABILITY WITH DWPNTS DOWN TO N50. NE
MID LEVEL FLOW WILL INHIBIT LEE TROF FORMATION AND WINDS WILL
REMAIN NEAR 10 MPH. SFC DPWNTS WILL CONTINUE DRYING TREND INTO
FRI. 85H TEMPS WILL BE NEAR 21-22C THUR AND FRI SO SLIGHT WARMING
INTO FRI IS APPROPRIATE. LI/S REMAIN POSTIVE SAT-MON AND FCST WILL
REMAIN PRECIP FREE SAT-MON. NOT MUCH IN THE WAY OF MSTR RETURN AND
COOL MORNINGS STILL LOOK GOOD SAT-MON. MID LEVEL RIDGE WILL TEND
TO AMPLIFY MON/TUE AND WITH 85H TEMPS/5H HGHTS TRENDING HIER WILL
INCREASE TEMPS SLIGHTLY TUE. GFS/ECMWF ADVERTISE A BACKDOOR COLD
FRONT WED AS TROF/LOW DEEPENS ACRS GREAT LAKES/MIDWEST...
RESPECTIVELY.

&&

.HYDROLOGY...
MODERATE TO MAJOR FLOODING CONTINUES ALONG THE RIO GRANDE FROM
PRESIDIO THROUGH THE BIG BEND REGION. THE LATEST RIVER FORECASTS
CONTINUE TO CALL FOR NEARLY STEADY OR A SLOW DECLINE IN RIVER LEVELS
OVER THE NEXT SEVERAL DAYS. HOWEVER...LEVELS SHOULD REMAIN IN THE
MODERATE TO MAJOR FLOOD CATEGORIES FROM PRESIDIO TO RIO GRANDE
VILLAGE OVER THE NEXT SEVERAL DAYS. GIVEN THE CONTINUED RELEASES
FROM LUIS LEON RESERVOIR...THE FLASH FLOOD WATCH WILL REMAIN IN
EFFECT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              61  84  60  85  /  10   0   0   0
CARLSBAD NM                56  83  55  87  /  10   0   0   0
DRYDEN TX                  64  85  63  87  /  10  10   0   0
FORT STOCKTON TX           59  84  58  87  /  10  10   0   0
GUADALUPE PASS TX          56  77  55  79  /  10  10   0   0
HOBBS NM                   58  85  57  86  /  10   0   0   0
MARFA TX                   49  78  48  80  /  10  10   0  10
MIDLAND INTL AIRPORT TX    61  85  60  86  /  10   0   0   0
ODESSA TX                  58  85  57  88  /  10   0   0   0
WINK TX                    63  89  62  91  /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR THE FOLLOWING
     ZONES... PRESIDIO VALLEY.

&&
Hazardous weather outlook, Sep 24, 1:16 PM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
116 PM CDT WED SEP 24 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
116 PM CDT WED SEP 24 2008 /1216 PM MDT WED SEP 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED THUNDERSTORM CAN NOT BE RULED OUT EARLY THIS EVENING
MAINLY SOUTH OF THE PECOS RIVER IN SOUTHWEST TEXAS AND IN THE
EXTREME EASTERN PERMIAN BASIN. THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING BRIEF GUSTY WINDS...BRIEF HEAVY RAINFALL
AND CLOUD TO GROUND LIGHTNING.

SIGNIFICANT FLOODING CONTINUES ALONG THE RIO GRANDE AT AND DOWNSTREAM
OF PRESIDIO. WATER RELEASES FROM LUIS LEON RESERVOIR IN MEXICO HAS
CAUSED RIVER LEVELS TO RISE TO MODERATE TO MAJOR FLOOD STAGES.
HIGHWAY 170 REMAINS CLOSED...AS DO THE INTERNATIONAL BRIDGE AT
PRESIDIO AND OTHER SMALLER ROADS. MOTORISTS IN THE AREA SHOULD USE
EXTREME CAUTION AND ARE URGED NOT TO DRIVE THROUGH WATER COVERED
ROADWAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FLOODING OF THE RIO GRANDE AT PRESIDIO IS EXPECTED TO CONTINUE.
THE RELEASE RATE FROM LUIS LEON HAS SLOWLY DECREASED OVER THE LAST
SEVERAL DAYS...BUT RIVER LEVELS ARE EXPECTED TO REMAIN ABOVE
FLOOD STAGE THROUGH THE WEEK AT MOST LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 8:42 PM CDTFlash Flood WarningMAFPresidio12 hr
Sep 24, 8:58 AM CDTFlash Flood WarningMAFPresidio6 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.